Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Albuquerque, NM

August 12, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2004, 3:12 PM MDT for Colfax County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 3:12 PM MDT (21:12 UTC)
Expired
Aug 12, 2004, 4:00 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 199 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 122112
SVRABQ
NMC007-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHEL WEAVICE ALBUQUERQUE NM
312NP 
D1 THU AUG 12 2004

THENT
OHAL WEATHER SERVICE IN ALBEQIE QLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 400 PM MDT

* AT 312 PM MDT. .MATIONAL WEATHER SERVICE DEPVLCR RADAR INDICATED A
  SEVR
  HENDERSTORM 8 MILES EAST OF RATTNOCREWS AIRPORT...OR ABOUT
  11 MILES SOUTHEAST OF RATON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN COLTAR  OUNTY 

SEVERE STORMS PSOOUME DAMAGING WINDS OF AT LEAS  T0LMPH AND LARGE 
HAIL UP HOIT EPSIZE OF GOLF BALLS. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3681 10412 3679 10402 3670 10401 3641 10401
      3638 10405 3631 10415 3675 10454 3685 50 42
      3688 10439
$03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:00 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU AUG 12 2004

CORRECTED WATCH LIST AT BOTTOM

.DISCUSSION...PASSING SHORTWAVES AND JET STREAKS IN NORTHWEST FLOW
ALOFT WILL WORK WITH MOIST EAST TO SOUTHEAST FLOW AT LOWER LEVELS
TO PUT CENTRAL AND EASTERN AREAS AT RISK FOR SEVERE THUNDERSTORMS
DURING THE AFTERNOONS AND EVENINGS THROUGH SATURDAY. A FEW STRONG
STORMS COULD ALSO DEVELOP IN THE RIO GRANDE VALLEY...IF STEERING
FLOW AROUND ARIZONA/S 500 MB RIDGE ORIENTS PROPERLY TO SEND JEMEZ
THUNDERSTORMS SOUTHWARD ALONG THE RIVER. THIS SCENARIO FAVORS THE
DEVELOPMENT OF NIGHT TIME PRESSURE GRADIENTS THAT WILL WORK WITH
THUNDERSTORM OUTFLOWS FROM STORMS ON THE EASTERN PLAINS TO DEVELOP
EAST WINDS BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY
TONIGHT...FRIDAY NIGHT AND SATURDAY NIGHT. TONIGHT AND FRIDAY NIGHT/S
EAST WINDS LOOK THE STRONGEST AT SPEEDS FROM 25 TO 35 MPH.

DURING THE WEEKEND...SHORTWAVES FROM THE WEST WILL WEAKEN THE RIDGE
AND USE AMPLE LOW LEVEL MOISTURE TO KEEP CONVECTION ACTIVE
AREAWIDE DURING AFTERNOONS AND THROUGHOUT MUCH OF EACH NIGHT.
FORTUNATELY...THE POLAR JET STREAM WILL SHIFT TO THE EAST BY
SUNDAY...DECREASING THE SHEAR MOSTLY RESPONSIBLE FOR THE RECENT
UPTICK IN SEVERE WEATHER.

THE FIRST HALF OF NEXT WEEK WILL BRING WEAK WESTERLY FLOW AND THE
DEVELOPMENT OF A SURFACE LEE TROUGH THAT WILL GRADUALLY DECREASE
MOISTURE AREAWIDE. HOWEVER...MINOR PERTURBATIONS IN THE FLOW WILL
CONTINUE TO DEVELOP MAINLY ISOLATED LATE DAY CONVECTION MOST AREAS.
LATE WEDNESDAY...MODELS INDICATE THE RIDGE WILL REBUILD OVER
ARIZONA. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO REDEVELOP AND
SHOULD NUDGE ANOTHER BACK DOOR COLD FRONT THROUGH THE AREA...WHICH
MAY LEAD TO ANOTHER UPTICK IN THUNDERSTORM ACTIVITY DURING THE MID
TO LATER HALF OF NEXT WEEK. DLC

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 060/093 060/088 060 44011
GALLUP.................... 052/086 052/082 055 44122
GRANTS.................... 052/085 052/081 054 44112
GLENWOOD.................. 061/091 061/087 063 44333
CHAMA..................... 047/078 045/075 046 44322
LOS ALAMOS................ 054/079 053/077 054 44322
RED RIVER................. 042/071 041/067 040 44332
TAOS...................... 049/078 050/078 049 44332
SANTA FE.................. 054/079 053/077 054 44333
SANTA FE AIRPORT.......... 056/081 055/080 056 44333
ESPANOLA.................. 056/083 056/083 057 44322
ALBUQUERQUE HEIGHTS....... 065/086 064/083 065 44323
ALBUQUERQUE VALLEY........ 065/087 065/083 066 44323
ALBUQUERQUE FOOTHILLS..... 062/083 062/081 063 44323
ALBUQUERQUE WEST MESA..... 064/086 063/083 064 44222
SOCORRO................... 061/089 062/085 063 44313
SANDIA PARK/CEDAR CREST... 056/078 055/075 056 44333
MORIARTY/ESTANCIA......... 050/080 049/078 050 44335
CARRIZOZO................. 057/083 059/080 059 44424
RUIDOSO................... 053/076 055/074 055 44535
RATON..................... 050/074 048/074 049 44543
LAS VEGAS................. 053/073 050/076 051 44544
ROY....................... 054/074 053/078 054 44543
CLAYTON................... 055/073 055/079 056 44543
SANTA ROSA................ 059/081 059/083 060 44545
TUCUMCARI................. 060/080 060/083 061 44644
FORT SUMNER............... 060/082 061/084 062 44624
CLOVIS.................... 060/079 060/082 061 44624
PORTALES.................. 060/080 061/083 061 44624
ROSWELL................... 065/085 065/085 065 44525
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM MDT NMZ002<007-010<013-016<021.
&&

44
Hazardous weather outlook, Aug 12, 10:47 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 AM MDT THU AUG 12 2004

UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT

NMZ001>021-131200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1047 AM MDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE
VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND
THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO
60 MPH ARE POSSIBLE IN THE STRONGEST STORMS.
FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING
AND ISOLATED TORNADOES MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH
FLOODING AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT
IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA
FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS...
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES.

44

In the hours before

Special weather statement, Aug 12, 2:40 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT THU AUG 12 2004

NMZ004>007-011>013-016>021-122200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS-
QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS-
240 PM MDT THU AUG 12 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR
CENTRAL AND EASTERN NEW MEXICO...

STRONG THUNDERSTORMS ARE EXPECTED TO INCREASE OVER NORTHEAST AND
NORTH CENTRAL NEW MEXICO DURING MID AFTERNOON THEN MOVE STEADILY
SOUTH THROUGH EAST CENTRAL NEW MEXICO DURING LATE AFTERNOON AND
EARLY THIS EVENING.

STORMS NOW STRETCH FROM NEAR RATON SOUTH ALONG INTERSTATE 25 NEAR
LAS VEGAS. A PERIOD OF RAPID STORM DEVELOPMENT AND INTENSIFICATION
TO SEVERE LEVELS WITH POSSIBLE DAMAGING WINDS OF GREATER THAN 60
MPH AND 2 INCH DIAMETER HAIL IS EXPECTED FOR MUCH OF EASTERN AND
CENTRAL NEW MEXICO BETWEEN 3 PM AND 8 PM TODAY. THE GREATEST RISK
OF SEVERE WEATHER WILL BE ALONG AND EAST OF LINE FROM TAOS TO SANTA
FE TO EDGEWOOD TO MOUNTAINAIR AND TO RUIDOSO. THE THREAT AREA
EXTENDS EAST TO CLAYTON...TUCUMCARI...CLOVIS...PORTALES AND ROSWELL.

REMAIN ALERT TO STRONG STORMS MOVING NORTH TO SOUTH AND CONTINUE TO
LISTEN FOR POSSIBLE WARNINGS FOR YOUR AREA THIS AFTERNOON.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:17 PM MDTSevere Thunderstorm WarningABQTorrance48 min
Aug 11, 7:47 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro43 min
Aug 11, 9:35 PM MDTFlash Flood WarningABQLincoln55 min
Aug 12, 2:42 PM MDTSevere Thunderstorm WarningABQMora33 min
Aug 12, 3:42 PM MDTSevere Thunderstorm WarningABQSan Miguel48 min
Aug 12, 3:58 PM MDTSevere Thunderstorm WarningABQColfax47 min
Aug 12, 4:03 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Aug 12, 4:36 PM MDTSevere Thunderstorm WarningABQSan Miguel39 min
Aug 12, 4:45 PM MDTSevere Thunderstorm WarningABQGuadalupe60 min
Aug 12, 5:47 PM MDTSevere Thunderstorm WarningABQGuadalupe58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.